Connecticut, 2016Strong Wind in Connecticut, November 11, 2016
November 11, 2016 · NWS BOX · 1 event in 1 county or zone
An arctic cold front moving through southern New England produced strong northwesterly winds, mainly during the afternoon and early evening hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic cold front moving through southern New England produced strong northwesterly winds, mainly during the afternoon and early evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Nov 11, 1:02 PM EST, 1 hour 28 minutes earlier.
Area forecast discussion, Nov 11, 1:02 PM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
102 PM EST Fri Nov 11 2016
.SYNOPSIS...
Gusty NW winds and plummeting temperatures this afternoon as
arctic front moves through. Unseasonably cool conditions continue
into Saturday under the influence of high pressure, relaxing into
Sunday. High pressure shifts south of us and brings milder days
and cool nights early next week. Low pressure moves up the coast
midweek and may bring us a chance of rain.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1 PM Update...Have expanded the wind advisory across all of
southern New England. While most gusts have remained below
criteria thus far, we have seen occasional gusts well into wind
advisory criteria (45 to 50 mph). As the arctic front continues to
progress through southern New England this afternoon, expect wind
gusts to continue and even increase. There are strong pressure
rises behind the front (about 1 mb/hour), though these have
weakened a bit from this morning (2 mb/hour). This, along with
excellent mixing, will result in strong, gusty winds continuing
through this afternoon.
Temperatures have started to drop across northwestern
Massachusetts. The cold air will continue to filter down towards
the coast.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Tonight...
Strong winds continue through the evening period but begin to relax
by around midnight. Ridge of high pressure builds out of the Central
Plains and Midwest. Will see an increasing influence of a subsidence
inversion suppress the mixed-layer allowing winds to taper downward.
Still a decent pressure gradient in place so expect NW winds to
remain breezy through morning. Cold air advection still proceeding
and the possibility of some radiational cooling towards morning
especially towards the N/W of S New England, lows bottom out into
the 20s for most locations except along the immediate coast and on
the islands. Combined with the winds, and the wind-chills/real-feel
temperatures will be more like the teens come Saturday morning.
Saturday into Saturday Night...
Quiet weather though unseasonably cool. High pressure remains in
control from the W. Though we'll see some thin, high clouds filter
across the region through the N-periphery of NW to SE flow round the
broader high S/W, should remain dry with mostly clear conditions.
Will see highs perhaps touching 50 degrees for some spots, while
another cold night around freezing for Saturday night into Sunday
morning. A bit breezy on the W flow, likely temperatures may feel a
few to several degrees cooler than actual.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Big Picture...
Longwave pattern shows Ridge west/Trough East over the weekend, then
trending zonal the first part of the week, and then flipping to
Trough west/Ridge East toward Thursday.
Upper ridge moves across New England Sunday and Monday. Upper low
over the Midwest ejects to the Atlantic Coast Monday. Northern
stream shortwave races along the northern border states at that
same time and digs enough of an East Coast trough to draw that
coastal storm up the coast. The various model guidance agree on
the northern shortwave and the concept of a coastal low, but
differ as to location of formation and subsequent timing of any
effects into Southern New England. The ECMWF is faster in bringing
rain to our area, the GFS much slower.
Overall...high confidence in the forecast through Monday evening,
then low confidence later Monday night through Thursday.
Details...
Sunday-Monday
High pressure centered to our south will bring fair dry weather to
Southern New England. Even with a west wind, warm advection will
limit the mixing depth. But temps in this layer will support max sfc
temps in the 50s, possibly around 60 in spots on Monday. High
confidence in this part of the forecast due to model-model and run-
to-run consistency.
Tuesday-Wednesday
A model dilemma. If the ECMWF and GEM Global are right, coastal
low pressure moves up the coast and spreads rain across the region
by Tuesday afternoon. If the GFS is right, dry air remains in
place Tuesday with the coastal storm and its rain arriving
Wednesday. We have used a blend of data that brings chance pops to
the South Coast Tuesday, then spreads the chance of showers across
the region for Tuesday night and Wednesday. Low confidence in this
part of the forecast due to the variety of model solutions with no
clear favorite.
Thursday...
Some lingering morning showers but then a drying trend as the
coastal low in one form or another moves off past the Maritimes.
Still a lot of moisture forecast at cloud level so expect at least
partly cloudy skies.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Saturday Night/... High confidence.
Today and tonight... VFR. NW winds gusting up to 35 kts through
this afternoon. Strongest winds on the Cape and Islands may not be
til this evening into tonight. Winds diminishing late evening
towards Saturday morning.
Saturday into Saturday night...
VFR. Winds continue to diminish though remain breezy out of the W
10 to 15 kts with gusts up around 20 kts for shoreline terminals.
KBOS TAF...High confidence in TAF.
KBDL TAF...High confidence in TAF.
Outlook /Sunday through Wednesday/... Moderate-High confidence.
VFR much of the period as high pressure moves past. West southwest
winds diminishing.
On Tuesday, MVFR cigs and possibly some IFR cigs move into the South
Coast and slowly spread north. Showers with the lower clouds could
bring some MVFR vsbys. Surface winds will shift from the north and
northeast.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Saturday Night/...High confidence.
Breezy W/SW winds this morning with gusts up around 25 to 30 kts
will shift NW around late morning into midday and increase with
gales expected, gusting upwards of 40 kts. Warnings posted for
the E/SE waters, less impact for the S waters and inner harbors,
bays where small craft advisories remain in effect.
Buoys presently reporting seas of 6 to 8 feet on the outer waters
as of 3 am. Expect waves to increase with added wind stress upwards
of 8 to 10 feet around late afternoon into evening.
Wind and wave action is expected to gradually dissipate Saturday,
but with winds forecast to remain breezy out of the W, waves may
remain at or above 5 feet on the outer waters. Gusts holding around
20 kts.
Outlook /Sunday through Wednesday/... Moderate-High confidence.
Sunday-Monday...
Seas of 5 to 6 feet on the outer waters Sunday morning will diminish
during the day. Winds near 25 knots early Sunday will diminish.
Small craft advisory may need to continue into Sunday.
Tuesday...
Coastal low pressure develops along the Atlantic coast and moves
north. Still disagreement among forecast information as to the
timing of the storm and the track it takes. The faster tracks bring
rain and wind to the coastal waters, especially around Cape Cod and
Islands, with potential 35-40 knot south-southeast winds on Tuesday.
The slower tracks keep winds light Tuesday and bring the strong
winds on Wednesday. For now, we are following a compromise of the
various forecast tracks, which brings some increase in winds and
seas but keeps conditions below Small Craft thresholds on Tuesday.
&&
.TIDES/COASTAL FLOODING...
Very high astronomical tides next Tuesday and Wednesday are in
store for the region. At Boston, the astronomical high tide is
12.5 feet on Tuesday and 12.4 feet on Wednesday which occurs
around noontime on both days. Much of our model guidance is
indicating the potential for low pressure development off our
coast during this time. While the strength and track of the low
pressure system is uncertain, there is at least a moderate risk
for minor coastal flooding given the very high astronomical tides.
This is something will have to monitor more closely over the next
several days.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 1 AM EST Saturday for CTZ002>004.
MA...Wind Advisory until 1 AM EST Saturday for MAZ002>024-026.
RI...Wind Advisory until 1 AM EST Saturday for RIZ001>008.
MARINE...Gale Warning until 1 AM EST Saturday for ANZ231-232-251.
Small Craft Advisory until 7 AM EST Saturday for ANZ233>237.
Gale Warning until 7 PM EST this evening for ANZ230.
Gale Warning until 4 AM EST Saturday for ANZ250-254.
Gale Warning until 1 AM EST Saturday for ANZ255.
Small Craft Advisory until 10 AM EST Saturday for ANZ256.
&&
SYNOPSIS...WTB/Sipprell
NEAR TERM...RLG
SHORT TERM...Sipprell
LONG TERM...WTB
AVIATION...WTB/RLG
MARINE...WTB/Sipprell
TIDES/COASTAL FLOODING...StaffHazardous weather outlook, Nov 11, 3:59 AM EST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
359 AM EST FRI NOV 11 2016
CTZ002>004-MAZ002>021-023-024-026-RIZ001>008-120900-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
359 AM EST FRI NOV 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...AND RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
VERY HIGH ASTRONOMICAL TIDES WILL BRING AT LEAST A MODERATE RISK
OF MINOR COASTAL FLOODING AND BEACH EROSION ALONG THE EASTERN
MASSACHUSETTS COAST LINE DURING THE TUESDAY AND/OR WEDNESDAY HIGH
TIDE CYCLES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MAZ022-120900-
BARNSTABLE MA-
359 AM EST FRI NOV 11 2016
...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM EST
SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
VERY HIGH ASTRONOMICAL TIDES WILL BRING AT LEAST A MODERATE RISK
OF MINOR COASTAL FLOODING AND BEACH EROSION ALONG THE EASTERN
MASSACHUSETTS COAST LINE DURING THE TUESDAY AND/OR WEDNESDAY HIGH
TIDE CYCLES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ255-120900-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
359 AM EST FRI NOV 11 2016
...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM EST
SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ250-254-120900-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
359 AM EST FRI NOV 11 2016
...GALE WARNING IN EFFECT FROM 7 AM THIS MORNING TO 4 AM EST
SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230-233>237-256-120900-
BOSTON HARBOR-VINEYARD SOUND-BUZZARDS BAY-RHODE ISLAND SOUND-
NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
359 AM EST FRI NOV 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ231-232-251-120900-
CAPE COD BAY-NANTUCKET SOUND-MASSACHUSETTS BAY AND IPSWICH BAY-
359 AM EST FRI NOV 11 2016
...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 1 AM EST
SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON
YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON
YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
In the hours before
Local storm report, Nov 11, 12:43 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
1243 PM EST FRI NOV 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 AM NON-TSTM WND DMG SUNDERLAND 42.47N 72.58W
11/11/2016 FRANKLIN MA AMATEUR RADIO
TREE AND WIRES DOWN ON ROUTE 116
1235 PM NON-TSTM WND DMG HATFIELD 42.37N 72.61W
11/11/2016 HAMPSHIRE MA TRAINED SPOTTER
TREE AND WIRES DOWN ON BROOK HOLLOW ROAD
&&
KJCLocal storm report, Nov 11, 1:47 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
147 PM EST FRI NOV 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM NON-TSTM WND DMG NORTHAMPTON 42.33N 72.68W
11/11/2016 HAMPSHIRE MA AMATEUR RADIO
TREE AND WIRES DOWN ON EVERGREEN ROAD
&&
AEDLocal storm report, Nov 11, 1:49 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
149 PM EST FRI NOV 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 PM NON-TSTM WND DMG CONWAY 42.52N 72.68W
11/11/2016 FRANKLIN MA AMATEUR RADIO
TREE DOWN ON WIRES ON WHATLEY ROAD
&&
AEDLocal storm report, Nov 11, 1:50 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
150 PM EST FRI NOV 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM NON-TSTM WND DMG BILLERICA 42.55N 71.27W
11/11/2016 MIDDLESEX MA AMATEUR RADIO
LARGE BRANCH DOWN ON LINNELL CIRCLE
&&
AEDLocal storm report, Nov 11, 2:29 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
229 PM EST FRI NOV 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM NON-TSTM WND DMG LEICESTER 42.25N 71.90W
11/11/2016 WORCESTER MA AMATEUR RADIO
TREE DOWN ON RIVER STREET WITH POWER OUTAGES
&&
AEDStrong Wind, Hartford
- When
- November 11, 2:30 PM EST
- Where
- Hartford forecast zone
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $300
- Reported by
- Amateur Radio
- Coordinates
- 41.819, -72.572 (the zone’s center; the record gives no point)
Northwest winds gusting to 45-50 mph knocked down a tree and wires on Orchard Road in Berlin. Not too far away, a wind gust to 48 mph was recorded by the ASOS at Bradley International Airport in Windsor Locks.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664768.